I have been on Beta-Blockers (bisoprolol) 5mg daily for the past 2 years. I was originally put on these for high blood pressure and because i am extremely anxious person. These tablets seem to control my blood pressure but not my nerves. They slow your heart rate down from the normal 70-80 beats per minute to 44 to 55 beats per minute.What i was wondering is there a time scale that you should take these tablets or are they ok to be on them over a long period of time. I am 40 years of age and i have many different symptoms which the doctor puts down to stress such as shortness of breath, panic attacks, stomach cramps, piles, light-headiness, loose stools, migrains, dizziness, weird dreams, fear of dying, etc. Reading the side effects of this medicine states that these tablets can bring these syptoms on. My doctor thinks the tablets are ok and that it is just stress. Please Help...
Beta blockers can sledgehammer you, especially if your heart rate is down to 45-55 beats per minute. It's a miracle you have the energy to type this post!
Yes many of the symptoms you describe can be side effects of beta blockade but I have a few questions:
What are your average BP #s, treated?
Are you monitoring your pressure at home?
Is this the very first BP med you have ever tried?
No previously i was on Lisinoprol for 7 years but i suffered tremendous side effects with dizzinesss and could be layed up in bed for a couple of weeks at a time. I then suggested to my doctor i try other medication which also did not agree with me but then when i tried these beta-blockers they seem to have kicked in after a couple of months and thus have been on them now for about 2 years. Trouble is though the dizziness has subsided greatly i still suffer badly from paranoia? upset stomachs and the last few weeks with really bad shortness of breath that makes me really light-headed plus the symptoms i described previously off and on. I monitor my blood pressure at home quite regular and it is usually anything from 110-140 over 57-87 with pulse rate between 45-60 at the most except when i try and excercise then the pulse rate may go up to 85-95 tops. As you mention i do suffer greatly with fatigue and feel very lethargic most of the time which has a great restriction on my life. My doctor seems to think this is ok and puts all my symptoms down to stress and panic attacks. I am regularly at my surgery with numerous ailments which gives the appearance that i am a hypochondriac? (sorry about spelling) and he tends to reassure you but then fobs you off with loads of other different pills for sleeping, muscle relaxants and pills for ibs. I tend not to take them though as i would rather suffer than mix all those meds with the beta-blockers. But as i was asking does anyone know if there is a safe time to take these beta-blockers or indefinate. And are some of my symptoms caused by side effects from these tablets. Doctor seems to think it is safe to stay on them indefinate if they seem to be controlling my bp. Thanx. Jamman.
Regarding hypertension, unfortunately, this is usually a lifetime disorder, and unless serious lifestyle changes such as altering or improving diet, consistant exercise, no smoking, weight loss if overweight, sodium restriction etc haven't lowered your BP, then sorry to say your are probably part of the MAJORITY of folks where there is a genetic component and nothing we do to improve our health seems to lower our BP. Medication can control but not "cure" high blood pressure. And the secret is control. Without it, you put yourself at great risk for future cardiovascular or kidney disease.
I can understand why your doctor wanted you initially to try a beta, because they do often help anxiety and migraines as an added "bonus" to BP control. But not always.
Fatigue is a big side effect but if you also have an anxiety disorder it's often hard to discern whether it's solely the beta or indeed, stress, depression, anxiety etc as well.
Have you seen a therapist to deal with your emotional concerns? Panic disorder can be truly debilitating and needs to be addressed separately by a professional.
And have you seen a gastroenterologist to evaluate your digestive problems? IBS is a toughie. I've had it for 24 years and recently I asked a NEW gastro doc if there have been ANY strides made in the last 24 years regarding this baffling syndrome. AND HE SMILED, SHRUGGED, AND SAID "NOPE, NOT REALLY" Thing is, you have to make sure you really have IBS and that there is nothing else going on. Have you ever had a colonoscopy?
And have you had your shortness of breath checked out by the doctor? (That's often a big anxiety symptom but an organic reason should be ruled out.)
You may be dealing with very separate "entities" here. All merging together.
So it's difficult to blame it for sure on just the beta blocker.
The one class of anti-hypertensive meds that are "virtually" side-effect free are the angiotensin 2 receptor blockers,(ARBs) such as Cozaar, Atacand, Diovan (which is what I take), Benicar etc.
Have you ever been on any of these? Would love to know what the next med was after the lisinopril.
I would ask your doctor if you could try a switch to an ARB, if only to see if any of the symptoms you are experiencing now, abate.
Zuzu, Thanx for your reply, much appreciated you seem to understand what i am going through and if these symptoms persist much longer i will have a word with the doc about changing my meds to what you suggest. I cannot remember the meds i tried after lisinopril, but i did'nt give them long enough as i then went straight on to Bisoprolol beta-blockers. The doc gave me some other beta-blockers to try first i think they were (Antenadol-not sure spelling) but cause of my paranoia i checked them out on the internet and did not like what i read about them so he prescribed the meds i am on now.
As you say a lot of my symptoms do seem stress related but its hard to tell if the beta-blockers are the cause of any of these. I have suffered from piles and Haemorrhoids for about 3 to 4 years where sometimes they are thrombosed. I had these looked at and injected after a barium enema and found i just had Diverticular sacks in my large colon which is quite common in males over 40. Then in October i was rushed into hospital with acute stabbing pains in my left side with a temperature. I was x-rayed and kept in for a week on an anti-biotic drip with no food or drink with suspected diverticulitis as i already had been diagnosed with ibs. After an ultra sound scan on my kidneys and a cat scan on my abdoman i was given the all clear but i have not been right since.
The shortness of breath has been looked at by a few doctors who all decided it was stress related panic attacks which i suppose i will have to try and deal with, with a bit of Yoga, Meditation and exercise if i can find the energy. Also my ibs problems are going to be looked at by a gastric specialist hopefully in the next few weeks as i was refered about 4 weeks ago.
I think my next step other than change of meds will be to see a counsellor about my anxiety levels as i am seeing the doctor on a regular basis and it is becoming a bit embarassing as i have been for nearly every test you can have in the last 10 years including a brain scan. My family think its all a bit of a joke but it does seem to of taken over my life with all these problems.
You certainly seem to have insight into the impact that emotional issues can have on the body. Given that your doctors over quite a long time seem to have ruled out serious organic disease, I agree that seeing a counsellor on a regular basis for a while, rather than your general practitioner, might be a great idea. Panic disorder and chronic anxiety are incrediblyphysically debilitating and life-altering.
The fatigue and lack of energy could be attributed to anxiety, but that's not to say it ISN't the beta blocker, or that the BB isn't making things a bit worse for you.
And of course there's always the problem of fatigue making one NOT want to exercise and then the lack of exercise contributes to the fatigue and round and round we go.
In the past, I had wrestled on and off with periods of depression accompanied by terrible fatigue (of course they always go hand in hand) but when I went on a beta, I became not only more exhausted but every single one of my friends noted: "Hey zuzu, this fatigue is WAY different".
They had heard me complain of "being so tired" before, but on the beta blocker it was beyond fatigue. I was practically immobile!
I wish they had a smilie icon here for "zombie"...I'd type in six of'em!
Anyway, do discuss with your doctor the possibility of trying an ARB down the line,( I feel NO side effects on Diovan)... and psychotherapy is wonderful if you find someone good.
Changed my life that's for sure.
You may be a "hidden hyperventilater". This can cause bloodpressure to spike and other symptoms. Took 10 years to find a doctor who knew what my problem was, others brushed me off as a hypocondriac. I had a real problem.
Search internet for "hidden hyperventilation" and learn as much as possible about it.
We need a balance of carbon dioxide in order for red carpusles to release oxygen. The lack of CO2 may cause the body to panic, shooting BP high, shortness of breath, stalling out when trying to walk. The vital organs are deprived of oxygen.
When a person sleeps the breathing is relaxed and Co2 is not likely to be deficient. During wake time we tend to blow off too much Co2.
A hypertension specialist found my problem after 3 internists and one cadiologist could not properly diagnose the problem.
I have been on beta blockers since I was 18 for mitral valve prolapse.
They slow my heart way down so I don't have palpatations.
They make me so tired! My doctor says I have to continue to take them though, if I don't my heart valve will wear out faster.
I take Atenolol.